Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 218, NWS Bismarck, ND

September 18, 2002Dickey County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Sep 18, 2002, 7:42 PM CDT for Dickey County, North Dakota. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 18, 2002, 7:42 PM CDT (00:42 UTC)
Expired
Sep 18, 2002, 8:45 PM CDT
In force
63 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Dickey County, ND

What was reported inside it

TimeReportWhereRemark
Sep 18, 7:45 PM CDTHail 1.75Merricourt, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2002-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2002-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1588 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

836 
WUUS53 KBIS 190042
SVRBIS
NDC021-190145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
739 PM CDT WED SEP 18 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DICKEY COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 845 PM CDT

* AT 739 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES WEST OF MERRICOURT...OR ABOUT 49 MILES
  SOUTH OF JAMESTOWN...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MERRICOURT AT 800 PM CDT
  MONANGO AT 815 PM CDT
  FULLERTON AT 830 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL...THE SIZE OF 
QUARTERS. IF YOU ARE IN THE PATH OF THE STORM...GET INSIDE AND STAY 
AWAY FROM WINDOWS.

LAT...LON 4628 9898 4613 9899 4615 9802 4628 9803

JP MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:45 PM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, Sep 18, 3:45 PM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
345 PM CDT WED SEP 18 2002

A MID LEVEL LOW PRESSURE SYSTEM IS IN THE PROCESS OF CROSSING THE
STATE. WARM ADVECTION THUNDERSTORMS WILL GIVE WAY TO A COOLER WRAP
AROUND RAIN PATTERN...WITH GUSTY NORTHWEST SURFACE WINDS AS THE
SYSTEM MOVES PROGRESSIVELY EAST LATE THIS AFTERNOON AND TONIGHT.

WITH THE PASSAGE OF THE MID LEVEL SYSTEM AND THE ARRIVAL OF A FAST
ZONAL FLOW...THURSDAY WILL PRESENT MUCH DRIER WEATHER. SKIES WILL BE
MOSTLY SUNNY AND TEMPERATURES NEAR NORMAL FOR MID SEPTEMBER.

ON FRIDAY MORNING A SPOKE OF MID LEVEL VORTICITY WILL BE APPROACHING
FROM THE NORTHWEST AS IT ORBITS A LARGE HUDSON BAY LOW. THE APPROACH
OF THIS FEATURE WILL BACK THE SURFACE WINDS AND PUSH SOME WARM
ADVECTION INTO THE STATE. THE PASSAGE OF THE VORTICITY DURING THE
AFTERNOON WILL SHIFT THE WINDS BACK TO NORTHWEST...AND COLD
ADVECTION WILL FOLLOW.

THE COLD ADVECTION WILL CONTINUE FOR SEVERAL DAYS...WELL INTO NEXT
WEEK  AS THE HUDSON BAY LOW EXTENDS ITS INFLUENCE OVER THE FAR
NORTHERN TIER OF THE UNITED STATES.

.BIS...WIND ADVISORY WEST AND CENTRAL...UNTIL 9 PM CDT
RSL

In the hours before

Local storm report, Sep 18, 6:53 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

653 PM CDT WED SEP 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0648 PM    10 N ASHLEY               ND   1 INCH HAIL

09/18/02   MCINTOSH                       REPORTED BY STORM

                                          SPOTTER.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 7:01 PM CDTSevere Thunderstorm WarningBISMcIntosh59 min
Sep 18, 7:45 PM CDTSevere Thunderstorm WarningBISLaMoure60 min
Sep 18, 7:45 PM CDTSevere Thunderstorm WarningBISLaMoure60 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.